Alert archive / Massachusetts / Freeze Warnings in 2008

Freeze Warning 4, NWS Boston/Norton, MA

October 18, 20084 counties in Massachusetts; Hillsborough County, New Hampshire

NWS Boston/Norton, MA issued this freeze warning at Oct 18, 2008, 4:14 AM EDT for 4 counties in Massachusetts; Hillsborough County, New Hampshire. It took effect at Oct 18, 2008, 9:48 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2008, 4:14 AM EDT (08:14 UTC)
In effect from
Oct 18, 2008, 9:48 PM EDT
Expired
Oct 19, 2008, 4:25 AM EDT
In force
7 hr
Issued by
NWS Boston/Norton, MA

Counties Hampden County, MA, Middlesex County, MA, Norfolk County, MA, Worcester County, MA, Hillsborough County, NH

The radar

The Boston radar (KBOX), 73 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 8.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2008-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2008-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 180814
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
414 AM EDT SAT OCT 18 2008

MAZ004-009-011-026-NHZ015-182000-
/O.NEW.KBOX.FZ.W.0004.081019T0400Z-081019T1300Z/
NORTHERN WORCESTER MA-WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-
NORTHERN MIDDLESEX MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...BARRE...FITCHBURG...BLANDFORD...
SPRINGFIELD...AYER...PETERBOROUGH...WEARE
414 AM EDT SAT OCT 18 2008

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SUNDAY. 

THIS INCLUDES HAMPDEN...NORTHERN WORCESTER AND NORTHWEST MIDDLESEX
COUNTIES IN MASSACHUSETTS AND WESTERN HILLSBOROUGH COUNTY IN NEW
HAMPSHIRE.  

HIGH PRESSURE WILL BRING CLEAR SKIES AND LIGHT WINDS TO THE REGION
TONIGHT. THIS WILL ALLOW TEMPERATURES TO FALL BELOW FREEZING FOR
SEVERAL HOURS LATE AFTER MIDNIGHT. LOW TEMPERATURES EARLY SUNDAY
MORNING WILL BOTTOM OUT IN THE UPPER 20S TO LOWER 30S.

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$
3 follow-up statements
000 
WWUS71 KBOX 182016
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
416 PM EDT SAT OCT 18 2008

MAZ004-009-011-026-NHZ015-190430-
/O.CON.KBOX.FZ.W.0004.081019T0400Z-081019T1300Z/
NORTHERN WORCESTER MA-WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-
NORTHERN MIDDLESEX MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...BARRE...FITCHBURG...BLANDFORD...
SPRINGFIELD...AYER...PETERBOROUGH...WEARE
416 PM EDT SAT OCT 18 2008

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SUNDAY. 

THIS INCLUDES HAMPDEN...NORTHERN WORCESTER AND NORTHWEST
MIDDLESEX COUNTIES IN MASSACHUSETTS AND WESTERN HILLSBOROUGH
COUNTY IN NEW HAMPSHIRE.

HIGH PRESSURE WILL BRING CLEAR SKIES AND LIGHT WINDS TO THE
REGION TONIGHT. THIS WILL ALLOW TEMPERATURES TO FALL BELOW
FREEZING FOR SEVERAL HOURS LATE AFTER MIDNIGHT. LOW TEMPERATURES
EARLY SUNDAY MORNING WILL BOTTOM OUT IN THE UPPER 20S TO LOWER
30S. 

TONIGHTS EXPECTED FREEZE SHOULD EFFECTIVELY END THE GROWING SEASON 
IN THESE COUNTIES BY SUNDAY MORNING.

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

CTZ002-003-MAZ005-013-190430-
/O.NEW.KBOX.FZ.A.0002.081020T0600Z-081020T1100Z/
HARTFORD CT-TOLLAND CT-CENTRAL MIDDLESEX MA-WESTERN NORFOLK MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...FRAMINGHAM...LOWELL...FOXBORO...NORWOOD
416 PM EDT SAT OCT 18 2008

...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING. 

WHILE POCKETS OF FREEZING TEMPERATURES HAVE OCCURRED IN NORTH CENTRAL 
CONNECTICUT AND INTERIOR SECTIONS OF EASTERN MASSACHUSETTS...A MORE
WIDESPREAD FREEZE IS ANTICIPATED EARLY MONDAY. THE RISK FOR 1 TO 3
HOURS OF FREEZING TEMPERATURES IS RATED AS ABOVE AVERAGE.

THIS FREEZE WATCH FOR SUNDAY NIGHT AND EARLY MONDAY MAY BE EXPANDED
TO INCLUDE NORTHEAST CONNECTICUT AND THE REGION JUST SOUTH OF WORCESTER
INTO THE NORTHWEST HILLS OF RHODE ISLAND IN LATER FORECASTS.

FROST WILL BE COMMON THROUGHOUT THIS FREEZE WATCH REGION BOTH TONIGHT
AND SUNDAY NIGHT.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

$$


DRAG
000 
WWUS71 KBOX 190148
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
948 PM EDT SAT OCT 18 2008

MAZ005-013-191000-
/O.EXA.KBOX.FZ.W.0004.081019T0400Z-081019T1300Z/
/O.CON.KBOX.FZ.A.0002.081020T0600Z-081020T1100Z/
CENTRAL MIDDLESEX MA-WESTERN NORFOLK MA-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...FOXBORO...NORWOOD
948 PM EDT SAT OCT 18 2008

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT SUNDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM EDT SUNDAY. A FREEZE
WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING. 

THIS INCLUDES CENTRAL MIDDLESEX AND WESTERN NORFOLK COUNTIES.  

TEMPERATURES ARE EXPECTED TO FALL TO FREEZING OR BELOW FOR SEVERAL
HOURS OVERNIGHT. A MORE WIDESPREAD FREEZE IS ANTICIPATED EARLY
MONDAY. 

FROST WILL BE COMMON THROUGHOUT THIS FREEZE WATCH REGION BOTH
TONIGHT AND SUNDAY NIGHT.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

$$

MAZ004-009-011-026-NHZ015-191000-
/O.CON.KBOX.FZ.W.0004.081019T0400Z-081019T1300Z/
NORTHERN WORCESTER MA-WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-
NORTHERN MIDDLESEX MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...BARRE...FITCHBURG...BLANDFORD...
SPRINGFIELD...AYER...PETERBOROUGH...WEARE
948 PM EDT SAT OCT 18 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT SUNDAY. 

THIS INCLUDES HAMPDEN...NORTHERN WORCESTER AND NORTHWEST
MIDDLESEX COUNTIES IN MASSACHUSETTS AND WESTERN HILLSBOROUGH
COUNTY IN NEW HAMPSHIRE.

HIGH PRESSURE WILL BRING CLEAR SKIES AND LIGHT WINDS TO THE
REGION TONIGHT. THIS WILL ALLOW TEMPERATURES TO FALL BELOW
FREEZING FOR SEVERAL HOURS LATE AFTER MIDNIGHT. LOW TEMPERATURES
EARLY SUNDAY MORNING WILL BOTTOM OUT IN THE UPPER 20S TO LOWER
30S.

TONIGHTS EXPECTED FREEZE SHOULD EFFECTIVELY END THE GROWING
SEASON IN THESE COUNTIES BY SUNDAY MORNING.

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

CTZ002-003-191000-
/O.CON.KBOX.FZ.A.0002.081020T0600Z-081020T1100Z/
HARTFORD CT-TOLLAND CT-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON
948 PM EDT SAT OCT 18 2008

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY MORNING...

A FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY MORNING. 

WHILE POCKETS OF FREEZING TEMPERATURES HAVE OCCURRED IN NORTH
CENTRAL CONNECTICUT AND INTERIOR SECTIONS OF EASTERN
MASSACHUSETTS...A MORE WIDESPREAD FREEZE IS ANTICIPATED EARLY
MONDAY. THE RISK FOR 1 TO 3 HOURS OF FREEZING TEMPERATURES IS
RATED AS ABOVE AVERAGE.

THIS FREEZE WATCH FOR SUNDAY NIGHT AND EARLY MONDAY MAY BE
EXPANDED TO INCLUDE NORTHEAST CONNECTICUT AND THE REGION JUST
SOUTH OF WORCESTER INTO THE NORTHWEST HILLS OF RHODE ISLAND IN
LATER FORECASTS.

FROST WILL BE COMMON THROUGHOUT THIS FREEZE WATCH REGION BOTH
TONIGHT AND SUNDAY NIGHT.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

$$
000 
WWUS71 KBOX 190825
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
425 AM EDT SUN OCT 19 2008

MAZ005-013-191630-
/O.CAN.KBOX.FZ.W.0004.000000T0000Z-081019T1300Z/
/O.UPG.KBOX.FZ.A.0002.081020T0600Z-081020T1100Z/
/O.NEW.KBOX.FZ.W.0005.081020T0600Z-081020T1200Z/
CENTRAL MIDDLESEX MA-WESTERN NORFOLK MA-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...FOXBORO...NORWOOD
425 AM EDT SUN OCT 19 2008

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...
...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY. THE
FREEZE WARNING FOR EARLY THIS MORNING HAS BEEN CANCELLED. 

THIS INCLUDES CENTRAL MIDDLESEX AND WESTERN NORFOLK COUNTIES.

TEMPERATURES ARE EXPECTED TO FALL TO FREEZING OR BELOW FOR
SEVERAL HOURS LATE TONIGHT WITH WIDESPREAD FROST. LOWS WILL BOTTOM
OUT IN THE UPPER 20S TO LOWER 30S EARLY MONDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$

MAZ004-009-011-026-NHZ015-190930-
/O.CAN.KBOX.FZ.W.0004.000000T0000Z-081019T1300Z/
NORTHERN WORCESTER MA-WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-
NORTHERN MIDDLESEX MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...BARRE...FITCHBURG...BLANDFORD...
SPRINGFIELD...AYER...PETERBOROUGH...WEARE
425 AM EDT SUN OCT 19 2008

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE FREEZE
WARNING FOR EARLY THIS MORNING.

$$

CTZ002-003-191630-
/O.UPG.KBOX.FZ.A.0002.081020T0600Z-081020T1100Z/
/O.NEW.KBOX.FZ.W.0005.081020T0600Z-081020T1200Z/
HARTFORD CT-TOLLAND CT-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON
425 AM EDT SUN OCT 19 2008

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY. THIS
REPLACES THE FREEZE WATCH.

THIS INCLUDES HARTFORD AND TOLLAND COUNTIES.

TEMPERATURES ARE EXPECTED TO FALL TO FREEZING OR BELOW FOR
SEVERAL HOURS LATE TONIGHT WITH WIDESPREAD FROST. LOWS WILL BOTTOM
OUT IN THE UPPER 20S TO LOWER 30S EARLY MONDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$

CTZ004-191630-
/O.NEW.KBOX.FZ.W.0005.081020T0600Z-081020T1200Z/
WINDHAM CT-
INCLUDING THE CITIES OF...PUTNAM...WILLIMANTIC
425 AM EDT SUN OCT 19 2008

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZE
WARNING FOR WINDHAM COUNTY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM
EDT MONDAY.

TEMPERATURES ARE EXPECTED TO FALL TO FREEZING OR BELOW FOR
SEVERAL HOURS LATE TONIGHT WITH WIDESPREAD FROST. LOWS WILL BOTTOM
OUT AROUND 30 DEGREES EARLY MONDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$

MAZ006-007-014-RIZ006-191630-
/O.NEW.KBOX.FR.Y.0009.081020T0600Z-081020T1200Z/
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-
WASHINGTON RI-
INCLUDING THE CITIES OF...LAWRENCE...GLOUCESTER...CAMBRIDGE...
NARRAGANSETT...WESTERLY
425 AM EDT SUN OCT 19 2008

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY. 

THIS INCLUDES ESSEX AND SOUTHEAST MIDDLESEX COUNTIES IN MASSACHUSETTS
AND WASHINGTON COUNTY IN RHODE ISLAND.

TEMPERATURES ARE EXPECTED TO FALL INTO THE LOW AND MID 30S LATE
TONIGHT. LIGHT WINDS WILL ALLOW AREAS OF FROST TO DEVELOP.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

MAZ024-191630-
/O.NEW.KBOX.WI.Y.0019.081019T1200Z-081020T0000Z/
NANTUCKET MA-
INCLUDING THE CITY OF...NANTUCKET
425 AM EDT SUN OCT 19 2008

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING. 

SUSTAINED NORTHEAST WINDS WILL INCREASE TO AROUND 30 MPH BY MID
MORNING. WIND GUSTS TO 45 MPH ARE POSSIBLE. THE STRONGEST WINDS WILL
BE THIS AFTERNOON INTO THIS EVENING...BUT IT WILL REMAIN RATHER
WINDY THROUGH MONDAY MORNING...AND THE WIND ADVISORY MAY NEED TO BE
EXTENDED IN TIME.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this freeze warning went out at Oct 18, 4:00 AM EDT, 14 minutes earlier.

Area forecast discussion, Oct 18, 4:00 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EDT SAT OCT 18 2008

.SYNOPSIS...
STRENGTHENING COOL HIGH PRES BUILDS INTO NEW ENGLAND THIS WEEKEND
WHILE AN OCEAN STORM SLOWLY DEVELOPS OFF THE MID ATLC COAST. THE
HIGH WEAKENS OVER NEW ENGLAND MON WHILE THE OCEAN STORM MOVES WELL E
OF CAPE COD. A STRONGER COLD FRONT WITH LOW PRES DEVELOPING ON IT
CROSSES NEW ENGLAND LATE TUE. IT IS TO BE FOLLOWED BY STRONG COOL
HIGH PRES MOVING SOUTHEAST FROM QUEBEC AND ONTARIO CANADA LATE WED
THROUGH THU.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG HIGH PRESSURE TO THE NORTH WITH OCEAN STORM TO THE SOUTH WILL
RESULT IN COOL NORTHERLY WIND TODAY.  CONFLUENT FLOW ALOFT WILL KEEP
ANY SHOWERS TO THE SOUTH BUT WILL HAVE TO DEAL WITH HIGH CLOUDS AS
WELL AS SOME DEVELOPING SC NEAR THE SOUTH COAST.

HIGH CLOUDS ASSOCD WITH DEVELOPING BAROCLINIC LEAF ARE ALREADY
MOVING NORTH INTO THE REGION AND EXPECT LOTS OF CI TODAY IN THE
COASTAL PLAIN.  CROSS SECTIONS ALSO INDICATE CONSIDERABLE LOW LEVEL
MOISTURE BELOW 850 MB IN THE COASTAL PLAIN ASSOCD WITH COLDER NE
FLOW OVER THE WARMER OCEAN.  COMBINATION OF CIRRUS AND SC WILL
RESULT IN MOCLDY SKIES NEAR THE SOUTH COAST WITH MOSUNNY SKIES IN
THE INTERIOR.

COOL DAY WITH MAXES IN THE LOW TO MID 50S AND NE WINDS WILL BECOME
GUSTY OVER CAPE/ISLANDS WITH GUSTS TO 25 TO 30 MPH DEVELOPING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
STRONG HIGH WILL SLOWLY BUILD SWD INTO NEW ENGLAND LATE TONIGHT
THROUGH SUN AS STRONG OCEAN STORM MOVES WED OFF THE MID ATLC COAST.
RAIN WILL REMAIN TO THE SOUTH.

EXPECT MOSTLY CLEAR SKIES TO PERSIST IN THE INTERIOR TONIGHT...WITH
PERIODS OF OCEAN EFFECT CLOUDS AND CIRRUS ACROSS SOUTH COAST.  IT
WILL BE A COLD NIGHT IN THE INTERIOR WHERE WINDS DECOUPLE WITH MIN
TEMPS DROPPING INTO MID 20S TO LOWER 30S.  WE ISSUED FREEZE WARNING
FOR AREAS WHICH HAVE NOT HAD WIDESPREAD FREEZE...JUST EAST AND SOUTH
OF SW NH AND NW MA.  CLOSER TO THE COAST...MORE WIND AND CLOUDS WILL
KEEP TEMPS MILDER...MAINLY MID 30S TO LOWER 40S.

SUNDAY...MOSUNNY SKIES ACROSS MUCH OF THE REGION AS HIGH CLOUDS MOVE
EWD AND OCEAN EFFECT CLOUDS DECREASE...BUT A FEW EXTRA CLOUDS SE NEW
ENG TO START THE DAY.  ANOTHER CHILLY DAY WITH N/NE FLOW KEEPING
TEMPS IN THE 50S.

IT WILL BECOME WINDY LATE TONIGHT INTO SUN OVER CAPE/ISLANDS AS
GRADIENT MAXIMIZES DURING THIS TIME.  NE GUSTS 30 TO 35 MPH
EXPECTED.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THIS FORECAST PERIOD IS CHARACTERIZED BY INCREASING AMPLITUDE IN THE
JET STREAM...STORMINESS DEVELOPING JUST OFFSHORE OF NEW ENGLAND WITH
BLUSTERY WINDS AND ONE OR 2 SIGNIFICANT COLD OUTBREAKS.

HAZARDS...PLEASE SEE HWO FOR THE TWO PRIMARY.
1/ FREEZE WARNING POTENTIAL JUST W OF I95 MON AND THU MORNINGS.
2/ GALE POTENTIAL /SEE MWW AS WELL/ BOTH SUNDAY AND NEXT WED INTO
THU.

SECONDARY HAZARD...
3/MINOR COASTAL FLOODING SUN AFTN HIGH TIDE CYCLE PTNS OF THE E MA COAST
DUE TO 5 FT PLUS ELY SEAS...HIGH ASTRO TIDE OF 11.2 MID SUNDAY AFTERNOON...
AND A SMALL HALF FOOT SURGE. SUBSEQUENT SHIFTS WILL HAVE A BETTER HANDLE.

THE DAILIES BELOW...

SUN/MON...ATTENTION IS FOCUSED ON THE PATH OF A DEVELOPING OCEAN
STORM E OF DELMARVA...ITS RAIN AND GALE FORCE WIND SHIELDS.

NAM NOT RELIED UPON FOR THIS PACKAGE BUT ITS STRENGTH COMBINED WITH THE
CLOSER PROXIMITY OF THE 12Z GGEM/UKMET AND ECMWF WARRANTS BEING ATTUNED
TO STORM RELATED HAZARDS.

CONTINUITY WITH THE 4 AM PACKAGE USING 80 PCT GFS WIND AND 20 PCT NAM.

CONTINUITY ON THE FCST POPS FROM THE 4AM PKG. AM NOT ANTICIPATING MUCH
LAKE EFFECT DUE TO MARGINAL SST/850 MB LAPSE RATE.

TUE...STRONG CF CROSSES SNE. RAISED POPS 20 TO 30 PCT ABOVE GUIDANCE TO
NEAR 50 PCT. COMBINED LOW LVL CONVERGENCE STRONG SHORT WAVE ALOFT
SHOULD RESULT IN AT LEAST SCT SHOWERS. 12Z UK/GGEM AND ECMWF ARE ALL
S OF THE 12Z GFS OP AND 12Z GFS ENS MEAN. ATTM...DIDNT DEVIATE MUCH
ON THE WIND GUIDANCE FROM THE 12Z GFS OP. IT IS CONCEIVABLE THAT SNOW
SHOWERS COULD BE INVOLVED ON THE HIGHER TERRAIN OF THE MONADS LATE TUE
OR EARLY WED.

WED...BLUSTERY AND CLOSE TO THE GFS OP RUN AND PREV FCST...SELECTING TUE
AS THE SHOWERY DAY. CONFIDENCE ON WED PROBABILITY OF PRECIPITATION EARLY
IN THE DAY IS BELOW AVG.

THU MORNING..MAY HAVE A FREEZE IN PARTS OF THE INTERIOR? OTRW DRY
AND RECOVERING TEMPS.

NEXT FRI... LOW CONFIDENCE SOLUTION AS MODELS DIVERGE SUBSTANTIALLY.
WE MAY HAVE BRIEF SHOT OF A COLD WAA PCPN /YES WINTRY IS POSSIBLE IF
WAA PATTERN DEVELOPS/ FOR THE INTERIOR BUT NO BIG DEAL AND CONFIDENCE
IS VERY LOW.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
VFR THROUGH SUN WITH PERIODS OF BKN CIGS 4-5K FT AT TIMES ALONG AND
SE OF BOS-PVD...ESPECIALLY FMH-HYA-ACK. NE WIND GUSTS TO 25 KTS
VCNTY ACK TODAY INCREASING TO 30-35 KTS LATE TONIGHT/SUN.

OUTLOOK...SUNDAY NIGHT THROUGH TUESDAY

SUNDAY NIGHT THROUGH MON...VFR. HOWEVER...A PERIOD OF MVFR CIGS
POSSIBLE CAPE AND ISLANDS AT TIMES WITH NORTH TO NORTHEAST WINDS
CREATING OCEAN EFFECT CLOUDS. NNE WIND GUSTS 25 TO 30 KT VCNTY ACK
UNTIL FORENOON MON.

TUE...AREAS OF MVFR POSSIBLE IN SHOWERS AS NEXT SHORTWAVE AND FRONT MOVE
INTO THE REGION.

WED...VFR CIGS MIDDAY. BLUSTERY NW WIND GUSTS TO 30 KTS.

&&

.MARINE...
TODAY...SCA FOR ALL WATERS EXCEPT BOS HARBOR AS NE WINDS GUST TO
25-30 KTS WITH BUILDING SEAS.

TONIGHT/SUN...NE WINDS WILL CONTINUE TO INCREASE AND LOW END GALES
LIKELY LATE TONIGHT INTO SUN FOR WATERS SOUTH AND EAST OF ACK.  SINCE
THIS IS A LATE SECOND INTO THIRD PERIOD EVENT WE DECIDED TO KEEP THE
GALE WATCH GOING AND LET DAY SHIFT GET ONE MORE LOOK BEFORE POSSIBLY
UPGRADING TO GALE WARNING.  CLOSER TO SHORE...NORTHEAST WINDS OF
20-25 KT WITH GUSTS TO 30 KT ARE POSSIBLE.  SEAS WILL BUILD TO 10+
FEET OVER THE WATERS EAST AND SOUTH OF ACK.

OUTLOOK...SUNDAY NIGHT THROUGH TUESDAY

SUNDAY... INCREASING NE GRADIENT BETWEEN HIGH PRESSURE AND OCEAN STORM
TO THE SOUTH WILL RESULT IN STRONG NE WINDS DEVELOPING OVER THE SOUTH
COASTAL WATERS. GFS GUST ALG WAS BLO GALE BUT HAVE ADDED 3 KTS TO THE
SUN AND SUN NIGHT WIND GUSTS OVER THE OCEAN...ALLOWING NEAR GALE.

MONDAY...NORTHERLY WINDS WILL DIMINISH AND BECOME WESTERLY AT NIGHT.
SCA SEAS LINGER ON THE OCEAN EXPOSED WATERS.

TUESDAY...SW WINDS MAY INCREASE TO SCA THRESHOLD AHEAD OF NEXT POTENT
SHORTWAVE. NW WIND GUSTS TO SCA THRESHOLD TUE NIGHT.

&&

.TIDES/COASTAL FLOODING...
WE HAVE A HIGH ASTRO TIDE FOR THE SUN AFTERNOON TIDE CYCLE.  NEAR
GALE FORCE NE WINDS MAY BRING SOME SPLASHOVER TO EAST FACING
COASTLINES FROM BOS TO ACK.  HIGHEST PROB OF MINOR SPLASHOVER WILL
BE CLOSER TO ACK WHERE STRONGER WINDS WILL GENERATE MORE WAVE ACTION
AND HIGHER SURGE.  MRPSSE GIVING 0.5 TO 0.7 FT SURGE WITH SEAS 8-10
FT WHICH MAY BE HIGHER OFF ACK.  HOWEVER...WORST CASE SCENARIO WOULD
BE SOME SPLASHOVER.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY FOR
     MAZ004-009-011-026.
NH...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY FOR
     NHZ015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ231>235-237-
     250.
     SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 AM EDT SUNDAY FOR
     ANZ236.
     GALE WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
     ANZ254-255.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ254-255.

&&

SYNOPSIS...KJC/THOMPSON
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...THOMPSON
AVIATION...KJC/THOMPSON
MARINE...KJC/THOMPSON
TIDES/COASTAL FLOODING...KJC
Hazardous weather outlook, Oct 17, 4:25 PM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT FRI OCT 17 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
425 PM EDT FRI OCT 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WIDESPREAD FROST WITH POCKETS OF FREEZING TEMPERATURES IS ANTICIPATED
EARLY MONDAY ACROSS THE INTERIOR. THERE IS A MODERATE TO HIGH PROBABILITY
THAT A FREEZE WARNING WILL BE NEEDED FOR HILLSBOROUGH COUNTY NEW HAMPSHIRE
THROUGH CENTRAL MASSACHUSETTS INTO MUCH OF NORTHERN CONNECTICUT INCLUDING
HARTFORD SPRINGFIELD.

A FREEZE WARNING MAY AGAIN BE NEEDED FOR INTERIOR SOUTHERN NEW ENGLAND
EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ230>237-250-254-255-181200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
425 PM EDT FRI OCT 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A MODERATE RISK OF GALE FORCE NORTH TO NORTHEAST WIND GUSTS
TO 35 KNOTS LATE SATURDAY NIGHT AND SUNDAY OVER THE SOUTHEAST COASTAL
WATERS.

THERE IS A MODERATE RISK OF GALE FORCE NORTH TO NORTHWEST WIND GUSTS
TO 35 KNOTS WEDNESDAY INTO EARLY THURSDAY...ESPECIALLY THE OUTER
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DRAG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:28 AM EDTSmall Craft AdvisoryBOX66 hr
Oct 18, 4:06 PM EDTGale WatchBOX13 hr
Oct 18, 4:06 PM EDTGale WarningBOX49 hr
Oct 18, 4:06 PM EDTSmall Craft AdvisoryBOX42 hr
Oct 18, 4:16 PM EDTFreeze WatchBOXMiddlesex, Norfolk12 hr

Nearby

Freeze Warnings in Massachusetts, 2008Freeze Warnings in New Hampshire, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.